Proton-pump inhibitors linked to hip fractures in women, especially smokers

Regular use of proton-pump inhibitors (PPIs) can increase the risk for hip fracture in postmenopausal women, especially those with a history of smoking, according to a study published recently in the British Medical Journal (BMJ).

Key Point: Postmenopausal women who are regular users of PPIs have an increased risk of hip fracture. Physicians should evaluate the risk/benefit profile of long-term use of PPIs, especially among women with a history of smoking.

PPIs are some of the most overprescribed drugs in clinical practice in India and elsewhere, according to gastroenterology researchers from New Delhi, India, who published a paper in 2011 that examined the available evidence regarding the risk of adverse events tied to PPI use.

Researchers analyzed data from the U.S.-based Nurses’ Health Study (begun in 1976) of nearly 80,000 female registered nurses aged 30 to 55 years who completed...

Log in or register for free to continue reading
Register Now For Free Already Registered? Log In
This entry was posted in Gastroenterology, Geriatrics, Non-Communicable Disease, Orthopedics, Women's Health and tagged , , , , , , , , , . Volume: .

Post a Comment

You must be logged in to post a comment.